Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 17, 2004, 8:48 PM CST for Bay County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2004, 8:48 PM CST (02:48 UTC)
- Expired
- Jan 17, 2004, 9:15 PM CST
- In force
- 27 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Bay County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
648 WUUS52 KTAE 180248 SVRTLH FLC005-180315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 847 PM CST SAT JAN 17 2004 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA * UNTIL 915 PM CST * AT 847 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 10 NM SW OF PANAMA CITY MOVING NORTHEAST AT 15 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 2987 8590 2992 8541 3022 8542 3028 8576 $$ 16-DYE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 7:30 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 17, 7:30 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 830 PM EST SAT JAN 17 2004 .SYNOPSIS...VERY ACTIVE NIGHT COMMENCING ACROSS PANHANDLE WATER. LATEST SATELLITE AND RADAR INDICATES SEVERAL AREA OF TSTMS FROM PENSACOLA ESE TO CAPE SAN BLAS AND INLAND TO OZARK AND DOTHAN AND SPREADING EWD. PERSISTENT MESO MOVING ENE FROM 2O SSW OF FT WALTON BEACH MOVG TOWARDS SW WALTON COUNTY. MOB WARNED ON SYS LAST HOUR. ISSUED SUB-SEVERE (SPS) THUNDERSTORM FOR WALTON CO AND SMW FOR ADJAC OFFSHORE WATERS . MESO FORMED VCNTY WARM FRONT LOCATED W-E JUST OFFSHORE. FRONT IS DRIFTING NWD WITH SQUALL LINE OF TSTMS RACING ENE 30-40 KT VCNTY OF FLA/AL BOUNDARY SWD INTO GULF. STORM MAY PRODUCE SEVERE GUSTS AND EVEN SMALL HAIL AS IT MOVES ACROSS WALTON CO AROUND 02Z. ANOTHER LINE OF STORMS MAY MOVE ONSHORE FROM PANAMA CITY TO APALACH BY 03Z. BOTH SYSS TO WEAKEN AS THEY MOVE INLAND. AS ONE MOVES E OF RIVER..PROGRESSIVELY DRIER AIR SO LIKELIHOOD OF STRONG TO SEVERE WX LESS. WILL UPDATE AFD LATER FOR BIGGER PIX. MARINE: CURRENT OFFSHORE BUOYS SE NEAR 20 KNOTS WITH 6 FOOT SEAS APPROACHING SCA CRITERIA. UPSTREAM MOBILE BUOY WITH GUSTS TO 49 KNOTS. SO SCA LUKS GOOD. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. && BLOCK .PREV DISCUSSION... 208 PM EST SAT JAN 17 2004 .SYNOPSIS...WATER VAPOR IMAGERY CLEARLY SHOWS A LARGE UPPER LOW SPINNING OVER N TX WITH A STRONG VORT ROTATING SWD ON ITS W SIDE INTO NRN MEXICO. A DOWNSTREAM RIDGE REMAINS OVER FL AND THE SERN STATES. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER THE RED RIVER VALLEY OF TX/OK WITH A WARM FRONT EXTENDING SEWD INTO LA AND THEN E ALONG, BUT JUST S, OF THE GULF COAST. REGIONAL RADARS SHOW VERY LIGHT PRECIPITATION, MAINLY SPRINKLES, ACROSS OUR WRN ZONES IN AN AREA OF WEAK ISENTROPIC ASCENT N OF THE FRONT. THE MORE SUBSTANTIAL RAIN SHOWERS, WITH QUITE A FEW THUNDERSTORMS AS WELL, IS LOCATED OVER SE LA IN THE WARM SECTOR. && .SHORT TERM...TODAY THROUGH TUE. THE MAIN UPPER VORTEX WILL DEAMPLIFY AND BECOME INCREASINGLY SHEARED AS IT MOVES E. THE LAG VORT CENTER WILL MOVE ACROSS SRN TX SUN AND AND ALONG THE GULF COAST SUN NIGHT INTO MON. THE WARM FRONT WILL MOVE SLOWLY NE ACROSS THE AREA OVERNIGHT. THE SURFACE LOW WILL DISSIPATE BEFORE GETTING HERE, WITH A NRN STREAM COLD FRONT FINALLY SCOURING EVERYTHING OUT ON MON. WILL ACCEPT A MOS CONSENSUS FOR POPS WHICH YIELDS CATEGORICAL FOR MOST OF THE AREA TONIGHT WITH LIKELY FOR THE ERN BIG BEND AND VLD AREA. CONCERNING SEVERE POTENTIAL, LATEST CONVECTIVE OUTLOOK UPDATE HAS SHAVED BACK THE ERN PORTION OF THE SLIGHT RISK AREA TO INCLUDE ONLY OUR COASTAL WATERS AND IMMEDIATE PANHANDLE COASTAL AREAS. WE AGREE WITH THIS ASSESSMENT. CONTINENTAL POLAR AIRMASS WILL BE SLOWER TO ERODE FURTHER N AND E, WHICH WILL LIMIT INSTABILITY, AS WILL THE NOCTURNAL TIMING OF THIS EVENT. UPPER LEVEL DIFFLUENCE WILL INCREASE AND MID LEVEL FLOW WILL INCREASE. THIS MAY SUPPORT A FEW BOWING LINE SEGMENTS WITH ASSOCIATED WIND DAMAGE THREAT. FOR NOW, WILL ONLY MENTION STRONG STORMS IN OUR COASTAL PANHANDLE ZONES. POPS WILL BE TAPERED TO SCT FOR SUN. FOR SUN NIGHT AND MON, ETA MOS POPS ARE TOO HIGH. WILL BLEND MAV/FWC TO SHOW SLIGHT CHANCE UNTIL COLD FRONTAL PASSAGE EARLY MON. OUR NEXT WIDESPREAD FREEZE IS ON TAP FOR MON NIGHT. .LONG TERM...TUE NIGHT THROUGH SAT. FOLLOWING THE GFS CLOSELY FOR THIS PART OF THE FORECAST. LOOKING FOR DRY WX WITH NO POP FROM TUE NIGHT THROUGH EARLY WED NIGHT. ON THU, THE MODEL SHOWS A WEAK LOW TRACKING EWD ACROSS THE GULF OF MEXICO S OF OUR OFFSHORE WATERS AS A SHEARED AREA OF VORTICITY BRIEFLY AMPLIFIES A TROUGH OVER DIXIE. WILL INSERT LOW END CHANCES FOR RAIN THU AND THU NIGHT. THEN WE DRY OUT AGAIN FOR FRI AND SAT AS HIGH PRESSURE BUILDS ACROSS THE GULF TO FL AS ZONAL FLOW IS REESTABLISHED ACROSS THE SERN STATES. && .MARINE...WINDS HAVE BEEN IN THE EXERCISE CAUTION RANGE MOST OF THE DAY OVER THE LOCAL WATERS. ADVISORY LEVEL WINDS ARE STILL WELL W OF THE AREA OVER THE LA COASTAL WATERS. WE WILL CONTINUE TO ADVERTISE ADVISORY CONDITIONS OVER OUR COASTAL WATERS TONIGHT, AND MENTION POSSIBILITY OF STRONG STORMS. WILL ALLOW WINDS TO SETTLE BACK INTO CAUTION RANGE DURING THE DAY SUN. CAUTION WINDS WILL CONTINUE IN THE OFFSHORE FLOW BEHIND THE COLD FRONT MON INTO MON NIGHT. A RETURN TO FAIRLY LIGHT WINDS AND LOW SEAS IS ANTICIPATED FOR THE TUE-THU PERIOD. && .FIRE WEATHER...WE ARE NOT EXPECTING RED FLAG CONDITIONS THROUGH MON. RED FLAG CONDITIONS WILL BE POSSIBLE ON TUE. && .PRELIMINARY POINT TEMPS/POPS... TLH 55 73 50 55 / 80 40 20 20 PFN 59 71 49 56 / 90 30 20 20 DHN 56 71 44 49 / 99 40 20 10 ABY 55 71 45 52 / 90 40 20 20 VLD 55 72 50 55 / 70 50 20 20 CTY 56 72 54 62 / 60 50 20 20 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. && WOOL/18
Hazardous weather outlook, Jan 17, 3:05 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 405 PM EST SAT JAN 17 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-181100- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- 600 AM EST SAT JAN 17 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. A LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE OVER THE SOUTHEAST GULF STATES THE REST OF THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY FOCUSED ALONG THE FLORIDA PANHANDLE AND ADJACENT COASTAL WATERS WITH THE MAIN THREAT AFTER MIDNIGHT FROM WEST TO EAST. STORMS THAT DEVELOP IN THIS AREA MAY PRODUCE DAMAGING WINDS...STRONG GUSTS AND HEAVY DOWNPOURS. RAINFALL ACCUMULATIONS WILL GENERALLY BE AROUND ONE INCH. WINDS AND SEAS WILL BE INCREASING THROUGHOUT THE DAY AND ROUGH CONDITIONS SHOULD BE EXPECTED FOR ALL OF THE GULF WATERS TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE POSSIBLY OF STRONG STORMS CONTINUES INTO EARLY SUNDAY... ESPECIALLY ACROSS THE EASTERN BIG BEND AND THE ADJACENT WATERS. RAIN WILL MOVE THROUGH THE AREA ON SUNDAY...AND A SLIGHT CHANCE OF RAIN WILL CONTINUE THROUGH MONDAY AS A WEAKER FRONT SWEEPS THROUGH THE SOUTHEAST STATES. FOR THE MIDDLE OF THE WEEK EXPECT COOLER TEMPERATURES AND DRY CONDITIONS. .SPOTTER CALL TO ACTION STATEMENT... AT THIS TIME SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER SKYWARN SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 24-BLOCK
In the hours before
Special weather statement, Jan 17, 7:33 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 833 PM EST SAT JAN 17 2004 FLZ008-180203- COASTAL WALTON FL- 834 PM EST SAT JAN 17 2004 AT 833 PM EST(733 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 NM SW OF FORT WALTON BEACH... MOVING NE AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 35 MPH AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 16-DYE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 7:47 PM CST | Special Marine Warning | TAE | 118 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.